Anyone else considering stopping AI Therapy?

mgm42
mgm42 Member Posts: 491 Member
edited March 2014 in Breast Cancer #1
I'm going to be starting my third aromatase inhibitor, Femara, in one month. I've been on Arimidex, Aromasin and back on Arimidex. The side effects for me have been so debilating that if I don't tolerate the Femara, I'm considering going off of hormone therapy completely. I know this is drastic as I'm increasing my risks of recurrence by doing so, but at age 67, quality of life is also a major consideration. I was wondering if there is anyone else out there who is considering or who has gone off of AI's. I would appreciate hearing from you. Hugs Marilynn

Comments

  • xskeetshooter
    xskeetshooter Member Posts: 169
    theres a song that comes to mind
    one day at a time sweet jesus /
  • Marcia527
    Marcia527 Member Posts: 2,729
    I went off. Been off since
    I went off. Been off since about Feb. 2008. Just couldn't take the internal furnace and living in Texas. Also didn't like the $300 a month that it cost.
  • lynn1950
    lynn1950 Member Posts: 2,570
    I'm not ready to go off
    I'm not ready to go off Arimidex, but I do have a question...do the negative SEs increase over time. I've been on for about 1 year and have joint pain and finger stiffness and insomnia. Lynn
  • cruf
    cruf Member Posts: 908
    lynn1950 said:

    I'm not ready to go off
    I'm not ready to go off Arimidex, but I do have a question...do the negative SEs increase over time. I've been on for about 1 year and have joint pain and finger stiffness and insomnia. Lynn

    Femara
    I was on Tamoxifen for 5 years with the usual hot flashes and some vaginal discharge but nothing else to speak of. I then went on Femara for 8 mos and I was miserable. I had high chol., low thyroid, joint pain,trigger thumbs, dry eyes, hair thinning, wt. gain etc.. I switched to aromasin and con't these problems. Prior to all these meds, I had no problems other than the DCIS. I had no chemo so all these were side effects from the meds. I stayed on the aromasin for 1.5 years then quit. I've been off all meds since Oct. 2007. I still have high chol(on meds for that), low thyroid(on meds for that), joint pain, dry eyes and now osteopenia so I'm on Boniva for that. I'm 57 and feel these meds caused most of these issues but I was on them for 7 years and I'm still here. I gave it a good try and happy that I stayed with them. This is just my story. You may not have any of these issues. Good luck with your decision. HUGS!! Cathy
  • serenapal
    serenapal Member Posts: 31
    my mom fought with her dr to
    my mom fought with her dr to go off finally went to another dr and stopped tamoxifin dt bad sideeffect. went i was diagnosed I choose not to take it im 4 .5 yrs out no recurrance yet
  • mgm42
    mgm42 Member Posts: 491 Member
    lynn1950 said:

    I'm not ready to go off
    I'm not ready to go off Arimidex, but I do have a question...do the negative SEs increase over time. I've been on for about 1 year and have joint pain and finger stiffness and insomnia. Lynn

    Mine Intensified over time
    Lynn, my side effects intensified over time. At first, the Arimidex was great. I did develop stiffness in my fingers and trigger fingers, which will require surgery. However, my right hand got so bad that my oncologist swtiched me to Aromasin. With the Aromasin, the side effects developed rapidly and included depression and muscle spasms in the neck, arms, hands and torso. So, we went back to Arimidex - as none of these symptoms occurred while I was on it. Lo and behold.....after 4 months back on Arimidex, the spasms and depression kicked in. That's why I will try Femara. I had debilitating side effects with chemo and radiation, so it's no surprise that I don't tolerate the AI's. But, I am willing to give Femara a try. My oncologist has given me a one month vacation from AI's before I start with the new one. We'll see what happens. Hang in there Lynn. I'm going to hang in there, too. Hugs, Marilynn
  • rainbow4
    rainbow4 Member Posts: 137
    mgm42 said:

    Mine Intensified over time
    Lynn, my side effects intensified over time. At first, the Arimidex was great. I did develop stiffness in my fingers and trigger fingers, which will require surgery. However, my right hand got so bad that my oncologist swtiched me to Aromasin. With the Aromasin, the side effects developed rapidly and included depression and muscle spasms in the neck, arms, hands and torso. So, we went back to Arimidex - as none of these symptoms occurred while I was on it. Lo and behold.....after 4 months back on Arimidex, the spasms and depression kicked in. That's why I will try Femara. I had debilitating side effects with chemo and radiation, so it's no surprise that I don't tolerate the AI's. But, I am willing to give Femara a try. My oncologist has given me a one month vacation from AI's before I start with the new one. We'll see what happens. Hang in there Lynn. I'm going to hang in there, too. Hugs, Marilynn

    Arimidex SEs
    I've been on Arimidex just two months, and the SEs seem to keep increasing - joint pain (hips and ankles mostly), hands are stiff, mega hot flashes (hourly, some days), and now mood swings & depression. My med onc told me when I started that side effects would level off at about 3 months; I asked if she meant lessen. She smiled and said "sorry, no." I want to do whatever I can to prevent a recurrence, but I'm not sure I can stick with this for 5 years. I do appreciate reading the experiences others have had with the AIs.
    -Barb
  • JudyAS
    JudyAS Member Posts: 48
    Arimidex
    Hi Marilyn,
    I just wrote this morning and am having the same feelings you are. If you go to where I wrote you will see what I am considering. I cannot take not even being able to get up and walk across the room without being in such pain all over my body. Go to where I wrote and then let me know what you think and is this the same symtoms you have.
    Hugs JudyAS
  • KorynH
    KorynH Member Posts: 13
    JudyAS said:

    Arimidex
    Hi Marilyn,
    I just wrote this morning and am having the same feelings you are. If you go to where I wrote you will see what I am considering. I cannot take not even being able to get up and walk across the room without being in such pain all over my body. Go to where I wrote and then let me know what you think and is this the same symtoms you have.
    Hugs JudyAS

    Off hormone therapy altogether
    I was started on Tamoxifen (I am 45 and was not menopausal before BC but was after chemo this last May) in May and had allergic reactions every day for over 3 months. Hive, itching, swelling and finally a bad sweeling on the lips. My doctor said that as long as I am not having periods I should not worry about the estrogen and I then began looking into hormone balancing. Have you read the book What Your Doctor May Not Tell You About Breast Cancer? I highly recommend it and it will help clear up all this misunderstanding about hormone receptor positive breast cancer. If you look up on google "what your doctor may not tell you about breast cancer" followed by the words aromatase inhibitors, you get this link which gives actual pages from the book.
    http://books.google.com/books?id=WdRrZ1uXZyUC&pg=PA180&lpg=PA180&dq=what+your+doctor+may+not+tell+you+about+breast+cancer+aromatase+inhibitors&source=bl&ots=2EbqAdVDZ5&sig=G8Cmurv8B9UhrKdVCIiSAxt1P-c&hl=en&ei=KIuzSsGKK4vPlAfvqfCJDw&sa=X&oi=book_result&ct=result&resnum=1#v=onepage&q=&f=false

    I am learning more all the time but I do believe there are alternatives and my doctor agrees but he says the studies are not being done because no company can patent the hormones because they are naturally occuring and thus a profit cannot be made by performing a study, which is unfortunate. Most the studies are done by drug compnaies for the profit of drug compnaies, even those who make femara, etc. My doctor gave me some european studies to look into that support my not being on Tamoxifen if not having periods. This all without increased risk to me. Do your homework. Read the books out there and seek other opinions.
    Best luck!
  • lanie940
    lanie940 Member Posts: 490
    lynn1950 said:

    I'm not ready to go off
    I'm not ready to go off Arimidex, but I do have a question...do the negative SEs increase over time. I've been on for about 1 year and have joint pain and finger stiffness and insomnia. Lynn

    Oh Wow, I already have
    Oh Wow, I already have finger and hand numbness in my left hand from a neurosurgery in 2000. My upper back and neck is also somewhat stiff from that same surgery. I am wondering what I will be able to do! I help take care of my 11 yr old grandson. I go down to my son's in the morning, getting up at 5:45 and have to be at his place by 6:45 so he can go to work. I'm figuring when I have to get my RADS, I'll get him off to school and then go for them, that way I can come home and rest. then go back down to his place before 3:00 watch some of my SOAP, and then pick him up and bring him back to my house. My son has Primary custody. That's a LONG story! Anyway, all this about how bad the hormones is is really scaring me Big Time!